Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe Muscle Spasms
Mar 28, 2009

I am a 46 y/o male, HIV+ since sometime between 1980-84. I took Rescriptor & Combivir beginning when Rescriptor was in Phase II studies, (aprox. 1993). In July, 2008, my doctor changed my meds to Isentress, Prezista, Norvir and Didanosine due to resistance to Rescriptor.

Not long after the change I began having infrequent muscle spasms in my feet, legs, abdomen, arms and hands. The spasms have become severe. I am awakened several times a night and must get out of bed and stretch to relieve them. I can't write with a pen for more than 20 to 30 minutes without developing spasms. Some nights I'm up for 1-2 hours at a time working to relieve the spasms. Things as simple as opening a letter cause my hands to spasm.

I started taking Calcium, 500 mg + D for a total of 2,000 mg of Calcium a day. I'm also taking potassium, 99 mg, 2 daily. I also drink tonic water because the quinine seemed to help. I've been doing this regimin for about 3 weeks. At first the spasms almost disappeared, but have returned and seem to be worse. I take Soma as a muscle relaxer 3 X a day. I take several other meds, but did not have problems with muscle spasms until starting the new HIV regimin. Are any of my HIV meds known for causing this problem? Is there something else I can do besides taking Soma and doing a stretch routine daily to stop the spasms? They seem to be worst at night, but also happen throughout the day. Thanks in advance for any assistance you may provide. Jackson Brewer

Response from Dr. Henry

I would have some concern about whether you may be having some neuropathy from the ddI (? is Truvada an option for you as the NRTI backbone). A thorough neurologic/muscle evaluation is needed to sort out the possible causes of your muscle spasms in order to devise a treatment plan. I haven't seen much of a signal regarding raltegravir or darunavir causing severe diffuse muslce spasms. KH



Previous
Retaning water
Next
Facial wasting and Macrolane

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement